Question: I have thyroid goiter and am taking thyroid medicine. But lately my blood pressure has been rising, and is in the 171/101 range. What should I do?
Dr. Hibberd's answer:
Blood pressure elevations are rarely the result of thyroid medication alone. You need to return to your prescribing physician and request review of your blood pressure to see why your readers are not closer to a normal 120/80 level. Be sure to take a record of several recent blood pressure readings with you if you can, to help your doctor evaluate the readings your condition.
There is good reason for you to be on supplemental thyroid hormone when you have a goiter. Sometimes a goiter forms because of insufficient thyroid hormone secretion (hypothyroidism) and the TSH (thyroid stimulating hormone) from your pituitary gland. In this case, oral thyroid medication enables the gland to be less stimulated and hence will allow the goiter to shrink back slowly. But a goiter may also form from iodine deficiency alone, and the best treatment here is not thyroid hormone replacement.
Thyroid enlargement will also occur in cases of hyperthyroidism (overactive thyroid) and elevated thyroid hormone levels will not be improved by supplemental hormone use. But this condition may in fact produce life-threatening thyrotoxicosis, coma, or death if not managed properly.
But thyroid medication does not reduce blood pressure. Normally your doctor will monitor the size of your goiter and your TSH readings on your follow-up evaluations, and it appears your blood may have been overlooked.
You should never adjust your thyroid medication unless advised to do so by your treating physician. When you return to your doctor, ask for a referral to an endocrinologist to see if other treatment options for your goiter are advised for now, or whether further evaluation is warranted.
© 2014 NewsmaxHealth. All rights reserved.